Archive for November 1st, 2009

Do you get Dizzy When you Stand Up?

It may be orthostatic hypotension. This is caused by a quick drop in blood pressure when one stands up and all the blood rushes towards the lower parts of the body. When this happens, a person can become dizzy, lightheaded, have blurred or dimmed vision, and may even faint.

Here are some great ways to minimize the symptoms/effects of orthostatic hypotension:

  • Standing slowly rather than quickly, as the delay can give the blood vessels more time to constrict properly. This can help avoid incidents of syncope (fainting).
  • Take a deep breath and flex your abdominal muscles while rising to maintain blood and oxygen in the brain.
  • Maintaining an elevated salt intake, through sodium supplements or electrolyte-enriched drinks. Maintaining a proper fluid intake to prevent the effects of dehydration.
  • As eating lowers blood pressure, take your food in a larger number of smaller meals. Take extra care when standing after eating.
  • When orthostatic hypotension is caused by hypovolemia due to medications, the disorder may be reversed by adjusting the dosage or by discontinuing the medication.
  • When the condition is caused by prolonged bed rest, improvement may occur by sitting up with increasing frequency each day. In some cases, physical counterpressure such as elastic hose (stockings) or whole-body inflatable suits may be required.
  • Many people who experience orthostatic hypotension are able to recognise the symptoms and quickly adopt a “squat position” to avoid falling during an episode. This is because they are usually unable to co-ordinate a return to sitting in a chair, once the episode has commenced.
  • Avoiding bodily positions that impede blood flow, such as sitting with knees up to chest or crossing legs.

http://en.wikipedia.org/wiki/Orthostatic_hypotension